Alert archive / New Mexico / High Wind Warnings in 2019

High Wind Warning 8, NWS Midland/Odessa, TX

February 5, 2019Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Feb 5, 2019, 2:51 AM MST for Eddy County, New Mexico. It took effect at Feb 5, 2019, 3:00 AM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2019, 2:51 AM MST (09:51 UTC)
In effect from
Feb 5, 2019, 3:00 AM MST
Expired
Feb 5, 2019, 5:00 PM MST
In force
14 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2871 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS74 KMAF 050951
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
351 AM CST Tue Feb 5 2019

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
THE GUADALUPE MOUNTAINS...  

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING FOR THE EDDY COUNTY PLAINS AND VAN HORN AND THE HIGHWAY 54
CORRIDOR...

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
THURSDAY MORNING FOR THE GUADALUPE MOUNTAINS, EDDY COUNTY PLAINS,
AND VAN HORN AND THE HIGHWAY 54 CORRIDOR...

.An upper level storm system will approach the region today. This
will result in high winds in the Guadalupe Mountains, especially 
at the higher elevations. Breezy conditions can also be expected 
on the adjacent plains. As this system gets closer Wednesday and 
Wednesday night, even higher winds in the Guadalupe Mountains and 
adjacent plains will be possible.  These winds will begin to 
diminish Thursday as the storm system passes.

NMZ027-TXZ258-060000-
/O.NEW.KMAF.HW.W.0008.190205T1000Z-190206T0000Z/
/O.NEW.KMAF.HW.A.0006.190206T1400Z-190207T1400Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
251 AM MST Tue Feb 5 2019

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING...

* TIMING...Warning...Until 5 PM MST this afternoon. Watch...From 
  Wednesday morning through Thursday morning.  

* WINDS...Warning...Southwest 25 to 45 mph with gusts to around 60
  mph.  Watch...West 30 to 50 mph with gusts to around 70 mph.  

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers.  Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$

NMZ028-TXZ057-060000-
/O.NEW.KMAF.WI.Y.0004.190205T1000Z-190206T0000Z/
/O.NEW.KMAF.HW.A.0006.190206T1400Z-190207T1400Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Van Horn
351 AM CST Tue Feb 5 2019 /251 AM MST Tue Feb 5 2019/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING...

* TIMING...Advisory...Until 6 PM CST /5 PM MST/ this evening.
  Watch...From Wednesday morning through Thursday morning.  

* WINDS...Advisory...Southwest 25 to 35 mph with gusts to around
  50 mph.  Watch...Southwest to west 30 to 40 mph with gusts to 
  around 60 mph.  

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected.  Winds
this strong can make driving difficult, especially for high
profile vehicles.  Use extra caution.

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
509 
WWUS74 KMAF 052017
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
217 PM CST Tue Feb 5 2019

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING
FOR THE EDDY COUNTY PLAINS AND VAN HORN AND THE HIGHWAY
54 CORRIDOR...

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING FOR THE GUADALUPE MOUNTAINS, EDDY COUNTY PLAINS,
AND VAN HORN AND THE HIGHWAY 54 CORRIDOR...

.An upper level storm system will approach the region today. This
will result in high winds in the Guadalupe Mountains, especially
at the higher elevations. Breezy conditions can also be expected
on the adjacent plains. As this system gets closer Wednesday and
Wednesday night, even higher winds in the Guadalupe Mountains and
adjacent plains will be possible.  These winds will begin to
diminish Thursday as the storm system passes.

NMZ027-TXZ258-061100-
/O.CON.KMAF.HW.W.0008.000000T0000Z-190206T0000Z/
/O.CON.KMAF.HW.A.0006.190206T1400Z-190207T1400Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
117 PM MST Tue Feb 5 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH THURSDAY MORNING...

* TIMING...Warning...Until 5 PM MST this afternoon. Watch...From 
  Wednesday morning through Thursday morning. 

* WINDS...Warning...Southwest 25 to 45 mph with gusts to around 
  60 mph. Watch...West 30 to 50 mph with gusts to around 70 mph. 

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. Severe turbulence near the mountains 
  will be hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$

NMZ028-TXZ057-061100-
/O.CON.KMAF.WI.Y.0004.000000T0000Z-190206T0000Z/
/O.CON.KMAF.HW.A.0006.190206T1400Z-190207T1400Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Van Horn
217 PM CST Tue Feb 5 2019 /117 PM MST Tue Feb 5 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH THURSDAY MORNING...

* TIMING...Advisory...Until 6 PM CST /5 PM MST/ this evening. 
  Watch...From Wednesday morning through Thursday morning. 

* WINDS...Advisory...Southwest 25 to 35 mph with gusts to around 
  50 mph. Watch...Southwest to west 30 to 40 mph with gusts to 
  around 60 mph. 

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected.  Winds
this strong can make driving difficult, especially for high
profile vehicles.  Use extra caution.

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 4, 9:25 PM MST, 5 hours 26 minutes earlier.

Area forecast discussion, Feb 4, 9:25 PM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1025 PM CST Mon Feb 4 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Satellite shows clouds are increasing from the west and will
persist through the forecast, lowering to 12-15KFT Tue PM.
Satellite also shows low clouds/fog edging into the Lower Trans
Pecos and may approach/near MAF after 09Z/Tue. We will leave out
of forecast for now. Otherwise SW winds will pick up around 18Z,
but the presence of clouds could delay the wind. Gust of 20-30kts
are possible at most sites.

&&

.PREV DISCUSSION... /issued 550 PM CST Mon Feb 4 2019/

DISCUSSION...
The only concern for this forecast period is gusty winds tomorrow
at all terminals except at PEQ. Currently, VFR conditions are
present and will continue across the area. West southwest winds
are dropping off and will remain low tonight. Expect winds to pick
up around 11 AM MST/12 PM CST or so and later for the southern
terminals tomorrow. PEQ could see gusty winds, but similar to
today, expect it will be a brief period of time.

AVIATION...

PREV DISCUSSION... /issued 133 PM CST Mon Feb 4 2019/

DISCUSSION...
Next upper low will work down the West Coast today then move into
the Great Basin Tuesday before swinging into AZ and NM Wednesday.
This trough swings across the Panhandle Thursday then lifts NE. Weak
ridging builds in behind it before the next upper trough comes
ashore Saturday.

Have had abundant mid and high clouds flowing up from the SW but has
not slowed temperatures from quickly climbing today... airmass a
little dryer with dewpts mainly in the 30s and 40s. Temps stay
unseasonably warm with highs in the 70s Tuesday and Wednesday. A
Pacific front blows through Wednesday with a west wind in its wake
and a cold front backdoors into the area late Thursday.  Friday and
Saturday will be colder but readings will be back to normal by
Sunday.

Mid week rain chances not looking very favorable... will have to
contend with a Pacific front trying to blow moisture out of the
area.  Models have significantly backed off pops and qpf... for now
will leave slight chance pops in Wednesday night for the Eastern
Permian Basin and Lower Trans Pecos but its looking as most rain
will be east of the area.

Could see another high wind event across the Guadalupe Mountains on
Wednesday... but since only marginal will not issue a watch at this
time and will make sure later models continue to point toward this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     47  75  50  74 /   0   0  10  10
Carlsbad                       47  70  49  69 /   0   0   0  10
Dryden                         50  81  52  80 /   0   0  10   0
Fort Stockton                  52  79  53  76 /   0   0  10  10
Guadalupe Pass                 47  62  43  59 /   0   0  10  10
Hobbs                          46  69  45  67 /   0   0   0   0
Marfa                          37  68  39  68 /   0   0  10  20
Midland Intl Airport           48  75  50  73 /   0   0  10  10
Odessa                         47  75  49  73 /   0   0  10  10
Wink                           47  77  49  74 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Feb 4, 12:43 PM MST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CST Mon Feb 4 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CST Mon Feb 4 2019 /1243 PM MST Mon Feb 4 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High winds are possible in the Guadalupe Mountains Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:51 AM MSTHigh Wind WatchMAF24 hr
Feb 5, 2:51 AM MSTWind AdvisoryMAF14 hr

Nearby

High Wind Warnings in New Mexico, 2019High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.